Try it
Pathology · Neoplasia: tumour immunity and checkpoint inhibitors
Sample itemA 62-year-old man with metastatic melanoma receives pembrolizumab. After 8 weeks he has watery diarrhoea, and colonoscopy shows diffuse colonic inflammation. What is the mechanism of this adverse effect?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Loss of PD-1-mediated T cell inhibition leads to autoimmune inflammation
Pembrolizumab blocks the PD-1 receptor on T cells, releasing a physiological brake on immune activation. The resulting immune-related adverse events include colitis, hepatitis, pneumonitis, thyroiditis and hypophysitis, treated with corticosteroids and sometimes infliximab.
Option by option
A. Tumour lysis products damaging the colonic mucosa
Tumour lysis syndrome causes metabolic derangement and renal injury, not colitis.
B. Loss of PD-1-mediated T cell inhibition leads to autoimmune inflammation (correct)
Removal of a checkpoint brake allows self-reactive T cells to attack normal tissue such as the colon.
C. Serotonin release from enterochromaffin cell hyperplasia
Serotonin release is the basis of carcinoid syndrome and is not an effect of checkpoint inhibitors.
D. Direct cytotoxic injury to dividing crypt epithelial cells
Direct injury to crypt cells describes the mechanism of cytotoxic chemotherapy.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pathology questions
- HaematopathologyBinucleate 'owl-eye' cells that stain for CD15 and CD30 are characteristic of which cond…
- NeuropathologyEosinophilic intracytoplasmic inclusions in the pigmented neurons of the substantia nigr…
- HaemodynamicsWhich of the following is NOT a component of Virchow's triad for thrombosis?
- Granulomatous diseaseNon-caseating granulomas with Schaumann bodies and asteroid bodies are typical of: